Alert archive / North Carolina / River Flood Warnings in 2011

River Flood Warning 3, NWS Blacksburg, VA

March 6, 2011Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this river flood warning at Mar 6, 2011, 12:39 PM EST for Surry County, Yadkin County, North Carolina. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2011, 12:39 PM EST (17:39 UTC)
Expired
Mar 7, 2011, 3:43 AM EST
In force
15 hr
Issued by
NWS Blacksburg, VA
Flood severity
Minor

Counties Surry County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yadkin River at Elkin (ELKN7). The gauge peaked at 18.46 ft at Mar 6, 2011, 7:00 PM EST.

actionminormoderate102003/0603/0703/08
Action stage
16 ft
Minor stage
18 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02112250, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

618 
WGUS41 KRNK 061739
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
1239 PM EST SUN MAR 6 2011

...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED
A FLOOD WARNING FOR THE FOLLOWING RIVERS IN NORTH CAROLINA...

  YADKIN RIVER AT ELKIN AFFECTING SURRY AND YADKIN COUNTIES

FOR THE YADKIN RIVER...INCLUDING ELKIN. MINOR FLOODING IS OCCURRING 
AND EXPECTED TO CONTINUE.

2 TO 3 INCHES OF RAIN FELL ACROSS THE UPPER YADKIN RIVER BASIN THE 
PAST 24 HOURS AND THIS HAS CAUSED THE YADKIN RIVER AT ELKIN TO 
RISE RAPIDLY ABOVE FLOOD STAGE. THE RIVER SHOULD CREST BY THIS 
EVENING JUST BELOW 18 FEET AND FALL BELOW FLOOD STAGE BY
TOMORROW AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER 
THAN YOU THINK.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 
$$

&&

NCC171-197-070539-
/O.NEW.KRNK.FL.W.0003.110306T1739Z-110308T1200Z/
/ELKN7.1.ER.110306T1652Z.110307T0000Z.110308T0000Z.NO/
1239 PM EST SUN MAR 6 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE YADKIN RIVER AT ELKIN.
* FROM THIS AFTERNOON UNTIL TUESDAY MORNING.
* AT 12PM SUNDAY THE STAGE WAS...16.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 16.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 17.8 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE LATE TOMORROW.
* AT 18.0 FEET...LOW-LYING BUSINESS...INDUSTRIAL AND RESIDENTIAL 
  AREAS WITHIN ELKIN MAY BE IMPACTED.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 17.0 FEET ON OCT 8 2005.

$$
4 follow-up statements
438 
WGUS41 KRNK 061956
FLWRNK
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BLACKSBURG VA  
256 PM EST SUN MAR 6 2011

...FORECAST FLOODING CHANGED FROM MINOR TO MODERATE SEVERITY 
FOR THE FOLLOWING RIVERS IN NORTH CAROLINA...
  YADKIN RIVER AT ELKIN AFFECTING SURRY AND YADKIN COUNTIES

FOR THE YADKIN RIVER...INCLUDING ELKIN. MODERATE FLOODING IS 
OCCURRING AND EXPECTED TO CONTINUE.

STAGES ALONG THE YADKIN RIVER HAVE RISEN FASTER THAN EARLIER 
FORECAST AND THE RIVER IS NOW ABOVE THE MODERATE FLOOD STAGE 
AT ELKIN. THE RIVER MAY CLIMB ANOTHER FOOT OR SO BEFORE 
CRESTING THIS EVENING. A RAPID FALL TO BELOW FLOOD STAGE WILL 
OCCUR OVERNIGHT INTO TOMORROW MORNING.

THE 200 PM STAGE OF 20.1 FEET IS ALREADY THE HIGHEST SINCE
AUGUST 17 1994 ON THE YADKIN RIVER AT ELKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER 
THAN YOU THINK.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.
 
$$

&&

NCC171-197-070756-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-110308T0426Z/
/ELKN7.2.ER.110306T1652Z.110307T0000Z.110307T1626Z.NO/
256 PM EST SUN MAR 6 2011

...OBSERVED AND FORECAST FLOODING INCREASED FROM MINOR TO MODERATE SEVERITY...
THE FLOOD WARNING CONTINUES FOR 
  THE YADKIN RIVER AT ELKIN
* UNTIL MONDAY EVENING
* AT 02PM SUNDAY THE STAGE WAS...20.1 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. 
* FLOOD STAGE IS 16.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 21.0 FEET BY THIS
  EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE TOMORROW LATE 
  MORNING.


$$
845 
WGUS81 KRNK 070037
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
737 PM EST SUN MAR 6 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...
 
  YADKIN RIVER AT ELKIN AFFECTING SURRY AND YADKIN COUNTIES 
 
MODERATE FLOODING IS OCCURRING AND EXPECTED TO CONTINUE.

FLOODING CONTINUES ALONG THE YADKIN RIVER AT ELKIN. THE RIVER IS ABOVE
22 FEET NOW...BUT IS RISING MORE SLOWLY. THE RIVER SHOULD CREST BELOW 
22.5 FEET BETWEEN 800 PM AND 900 PM. THE RIVER WILL FALL QUICKLY 
OVERNIGHT...AND IS EXPECTED TO FALL BELOW FLOOD STAGE MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES 
AHPS'.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED AFTER THE RIVER CRESTS. 

&&

NCC171-197-070837-
/O.EXT.KRNK.FL.W.0003.000000T0000Z-110307T2225Z/
/ELKN7.2.ER.110306T1652Z.110307T0000Z.110307T1025Z.NO/
737 PM EST SUN MAR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE YADKIN RIVER AT ELKIN.
* UNTIL MONDAY AFTERNOON. 
* AT 07PM SUNDAY THE STAGE WAS 22.1 FEET.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 16.0 FEET.
* THE RIVER WILL CREST BELOW 22.5 FEET THIS EVENING. 
* THE RIVER WILL FALL TO BELOW FLOOD STAGE BY EARLY 
  TOMORROW.
* THIS CREST COMPARES TO A PREVIOUS CREST OF 22.8 FEET ON AUG 17 
  1994.
 

$$
336 
WGUS81 KRNK 070231
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
931 PM EST SUN MAR 6 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN NORTH 
CAROLINA...

THE YADKIN RIVER AT ELKIN AFFECTING SURRY AND YADKIN COUNTIES 
 
MODERATE FLOODING IS OCCURRING AND EXPECTED TO CONTINUE.

THE YADKIN RIVER HAS CRESTED AT ELKIN...AND WILL BE FALLING BACK
BELOW FLOOD STAGE BY MONDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES 
AHPS'.

THE NEXT SCHEDULED STATEMENT WILL BE ISSUED BY 600 AM. 

&&

NCC171-197-071031-
/O.CON.KRNK.FL.W.0003.000000T0000Z-110307T2225Z/
/ELKN7.2.ER.110306T1652Z.110307T0115Z.110307T1025Z.NO/
931 PM EST SUN MAR 6 2011

THE FLOOD WARNING CONTINUES FOR
  THE YADKIN RIVER AT ELKIN.
* UNTIL MONDAY AFTERNOON. 
* AT 09PM SUNDAY THE STAGE WAS 22.0 FEET AND STEADY.
* MODERATE FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST.
* FLOOD STAGE IS 16.0 FEET.
* THE RIVER WILL FALL TO BELOW FLOOD STAGE BY EARLY MONDAY MORNING.

$$
367 
WGUS81 KRNK 070843
FLSRNK
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BLACKSBURG VA 
343 AM EST MON MAR 7 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN NORTH CAROLINA...
 
  YADKIN RIVER AT ELKIN AFFECTING SURRY AND YADKIN COUNTIES
 
THE YADKIN RIVER AT ELKIN HAS FALLEN BELOW FLOOD STAGE THIS MORNING.
RIVER LEVELS WILL CONTINUE TO DROP THIS MORNING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER 
STATEMENTS OR WARNINGS.

 GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT 
HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES 
AHPS'.

THIS IS THE LAST STATEMENT ON THE YADKIN RIVER AT ELKINS.


&&

NCC171-197-070913-
/O.CAN.KRNK.FL.W.0003.000000T0000Z-110307T2225Z/
/ELKN7.2.ER.110306T1652Z.110307T0115Z.110307T0700Z.NO/
343 AM EST MON MAR 7 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE YADKIN RIVER AT ELKIN.
* UNTIL THIS AFTERNOON. 
* AT 03AM MONDAY THE STAGE WAS 14.2 FEET AND FALLING.
* FLOOD STAGE IS 16.0 FEET.

  AT 16.0 FEET... SOME FLOODING OF AGRICULTURAL LANDS AND MINOR STREET 
  FLOODING IN ELKIN.  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Mar 6, 12:21 PM EST, 18 minutes earlier.

Area forecast discussion, Mar 6, 12:21 PM EST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 PM EST SUN MAR 6 2011

.SYNOPSIS...
A COLD FRONT WILL SLIDE SLOWLY EAST ACROSS THE REGION EAST OF THE
BLUE RIDGE EXITING THE PIEDMONT THIS AFTERNOON. HIGH PRESSURE WILL
MOVE INTO MOUNTAINS MONDAY AND STAY IN CONTROL INTO TUESDAY NIGHT.
ANOTHER FRONT AFFECTS US BY THE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SINCE GETTING REPORTS OF UP TO 5 INCHES OF SNOW IN PARTS OF
TAZEWELL CTY UPDATING TO PUSH TOTALS IN A RANGE TO BETWEEN 2 AND 6
INCHES ACROSS THE HIGHER ELEVATIONS...AND TO INCLUDE BLAND CTY
FOR A FEW INCHES AS WELL. FLOOD WATCH CONTINUES FOR THAT AREA FOR
THE LOWER ELEVATIONS SINCE JUST NOW CHANGING TO SNOW ACROSS THE
VALLEYS.

PREV DISCUSSIONS....

LOW PRESSURE ALONG THE FRONT NOW MOVING UP ALONG THE BLUE RIDGE IN
NW NC SHOULD GRADUALLY SHIFT EAST OF THE MOUNTAINS THIS AFTERNOON
ALLOWING THE MAIN SHIELD OF HEAVY RAIN TO MOVE EAST. HOWEVER WILL
SEE ANOTHER 1 TO 3 INCHES OF RAIN ESPCLY ALONG AND EAST OF THE
I-81 CORRIDOR SO MAY ADD A FEW MORE COUNTIES IN THE EAST TO THE
GOING FFA FOR THE REST OF TODAY. FRONT IS NOW CROSSING THE BLUE
RIDGE WHICH IS SEPARATING A SURGE OF MUCH COLDER AIR IN THE WEST
FROM MILD AIR IN THE EAST. THIS PUNCH BEHIND THE FRONT HAS ALLOWED
BACKSIDE PRECIP TO SWITCH OVER TO HEAVY WEST SNOW ESPCLY ALONG AND
WEST OF I-77 IN VA/WV WITH EVEN SOME OF THE HIGHER RIDGETOPS
SEEING SNOW IN NW NC. ALREADY UPDATED TO POST AN ELEVATION
ADVISORY FOR UP TO 3 INCHES OF SNOW IN THE NW WHILE LEAVING THE
FLOOD WATCH GOING ALSO FOR RUNOFF AT LOWER ELEVATIONS ACROSS THE
SAME COUNTIES. IFFY AS TO HOW FAR EAST THE CHANGEOVER WILL GET BUT
ADDED SOME SNOW AS FAR EAST AS THE NEW RIVER VALLEY DESPITE TEMPS
WELL ABOVE FREEZING. OTRW KEEPING HIGH POPS GOING SIMILAR TO THE
LATEST UPDATE WHILE LOWERING TEMPS QUITE A BIT IN THE WEST WHERE
HIGHER ELEVATIONS MAY STAY BELOW FREEZING. ELSW STEADY OR SLOWLY
FALLING TEMPS IN ORDER AS THE FRONT PUSHES SLOWLY EAST.

UPDATING TO RAISE A WINTER WEATHER ADVISORY FOR THE HIGHER
ELEVATIONS ACROSS MUCH OF SE WVA AND PARTS OF SW VA THRU THIS
AFTERNOON GIVEN ONGOING HEAVY WET SNOW. COULD SEE A QUICK 1-3
INCHES AT ELEVATION. FLOOD WATCH CONTINUES DUE TO HEAVY RAIN AND
RUNOFF EVEN WHERE PTYPE IS NOW FROZEN.

WITH RAIN QUICKLY CHANGING TO SNOW OVER THE FAR WEST UPDATED TO
INCLUDED SOME HEAVIER SNOWFALL THIS MORNING WITH A QUICK COUPLE
INCHES POSSIBLE. WILL LEAVE THE FLOOD WATCH IN PLACE A WHILE
LONGER FOR RUNOFF FROM THE EARLIER HEAVIER RAINFALL. NO OTHER
CHANGES FOR NOW.

DECIDED TO INCLUDE THE REST OF THE VA FOOTHILLS THAT BORDER THE
BLUE RIDGE IN THE FLOOD WATCH. SE TO S ENHANCEMENT SHOULD CAUSE
SOME HEAVIER RAINS TO DUMP ALONG THE CREEKS THAT FLOW FROM THE
BLUE RIDGE AND LEAD TO FLOOD POTENTIAL.

OTHERWISE...THE FRONTAL BOUNDARY HAS PUSHED FURTHER EAST ABOUT 2
HOURS FASTER THAN FORECAST...WITH COLDER AIR ALREADY CHANGING
PRECIP TO SNOW AS FAR EAST AT BKW. UPDATED HOURLY TEMPS TO FOLLOW
CLOSER TO THE 06Z NAM WHICH ATTM IS SHOWING THIS THE BEST. ALSO
HAD REPORTS UPSTREAM OF SLEET/GRAUPEL IN CRW. SOUNDINGS SUGGEST
POTENTIAL FOR THIS IN THE WEST THIS MORNING AND HAVE THAT IN THE
GRIDS. STILL NOT EXPECTING MUCH ACCUMULATION SINCE THE GROUNDS
BEEN WARM.

TWO WAVES OF LOW PRESSURE ALONG THE FRONT THIS MORNING...ONE OVER
SW VA AND THE MAIN LOW OVER WRN GA. STRONG SOUTHERLY LOW LV JET
HAS NOSED INTO THE BLUE RIDGE CAUSING ENHANCEMENT OF PRECIP FROM
THE NC MTNS NORTH INTO THE FLOYD COUNTY AREA. NO REPORTS OF
FLOODING YET. THE UPPER JET ACROSS THE OHIO VALLEY COMBINED WITH
THE SFC FRONTAL CONVERGENCE AND GOOD MOIST INFLOW IS GOING TO BE
THE MAIN CULPRIT IN BRINGING HEAVIER RAINS TO THE WRN CWA THIS
MORNING. MAIN TIME FRAME FOR HEAVIEST RAINS BASED ON RADAR TRENDS
BEGINS ABOUT NOW IN THE FAR SW...AND CONTINUES THROUGH MIDDAY
TODAY...WHEN THE SFC LOW LIFTS NORTHEAST INTO CENTRAL VA.

RUNNING QPF FROM 00Z SUN TIL 00Z MONDAY...7 PM SAT TO 7 PM SUNDAY
INDICATED ABOUT 2"+ EXPECTED IN THE WATCH AREA WITH 1.5 TO 2.0
INCHES EAST OF THE BLUE RIDGE. WILL KEEP FLOOD WATCH IN THE
CURRENT LOCATION THRU THIS EVENING. STREAMS SHOULD BEGIN
RESPONDING AROUND DAWN IN THE FAR SW...IF NOT SOONER. SEE HYDRO
SECTION BELOW FOR MORE DETAILS ON THE FLOOD WATCH.

THE WIND ADVISORY THAT WAS IN EFFECT FOR THE TAZEWELL/MERCER
COUNTY AREA HAS BEEN DROPPED AS THE FRONTAL BOUNDARY IS NOW OVER
THEM ALLOWING WINDS TO SUBSIDE...AS THE LOW LVL SE WINDS HAVE
HEDGED FURTHER EAST.

FOR TODAY...FOLLOWED THE BLEND OF THE 00Z ECMWF/21Z SREF. THE GFS
STILL APPEARS A TAD TOO FAST BUT IS DOING PRETTY GOOD WITH PRECIP
LOCATION EARLY. THEN THE NAM REMAINS THE SLOW MODEL STILL.

THE RAIN WILL BE HEAVY AT TIMES THROUGH EARLY AFTN...THEN SHIFT
EAST OF THE AREA BY LATE AFTN...WITHS THE DRY SLOT WORKING INTO
THE SRN CWA...CLEARING THINGS OUT LATE THIS AFTN INTO THIS EVENING.

FOLLOWED THE SREF IN TERMS OF TEMPS TODAY...WITH FALLING TEMPS IN
THE WEST...WITH RISING TEMPS AS USUAL IN THE FAR EAST...FALLING
LATE IN THE DAY. WITH COLDER AIR ARRIVING IN THE MTNS...ANY PRECIP
ON THE BACK EDGE OF THIS SYSTEM WILL BECOME SNOW SHOWERS.
ATTM...THE FLOW SUGGEST ONLY LIGHT DUSTING ACROSS THE WRN
SLOPES/HIGHER TERRAIN OF WV SOUTH INTO THE MT ROGERS AREA THIS EVENING.

THE WINDS BEHIND THIS FRONT WILL KICK IN...BUT CROSS SECTIONS ONLY
SUGGEST GUSTS TO 30-35 KNOTS...SO NO ADVISORY WINDS
EXPECTED...WITH THE 8H FLOW COMING MORE AROUND TO THE NORTH. THERE
IS A POTENTIAL FOR SOME HIGHER GAP WINDS IN THE FANCY GAP AREA OF
I-77 LATE THIS AFTN INTO EARLY EVENING.

TONIGHT...WILL CLEAR SKIES OUT IN THE EAST THEN SLOWLY LOWER
CLOUDS IN THE WEST WITH SOME LINGERING UPSLOPE MOISTURE.

LOWS TONIGHT WILL BE IN THE 20S WEST TO LOWER 30S OUT EAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC RIDGE ACROSS THE GREAT LAKES WILL BUILD EAST INTO EASTERN CANADA
AND WEDGES SOUTHWESTWARD INTO THE MID ATLANTIC REGION. THIS WILL
RESULT IN CLOSE TO SEASONABLE TEMPERATURES. WENT WITH HIGH MONDAY
CLOSE TO THE ADJMETBC WITH READINGS FROM THE LOWER 40S IN THE
WESTERN MOUNTAINS TO THE UPPER 50S IN THE SOUTHEAST. LEANED TOWARDS
THE COOLER MOSGUIDE LOWS FOR MONDAY NIGHT WITH VALUES FROM THE LOWER
20S IN THE COLDER WESTERN MOUNTAIN VALLEYS TO AROUND 30 IN
SOUTHSIDE. HIGHS ON TUESDAY WILL BE A LITTLE WARMER THAN MONDAY FROM
AROUND 50 IN THE MOUNTAINS TO NEAR 60 DEGREES IN THE SOUTHEAST.
UNDER INCREASING CLOUDS TUESDAY NIGHT...LOW TEMPERATURES WILL RANGE
FROM THE UPPER 20S IN THE NORTHWEST TO THE MID 30S IN THE SOUTHEAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
PROGRESSIVE FLOW ACROSS NORTH AMERICA TO CONTINUE THIS WEEK WITH YET
ANOTHER SYSTEM IN THE PARADE SET TO CROSS THE AREA WED INTO EARLY
THU. SURFACE LOW TAKES A TRACK WELL TO THE WEST UP THRU THE GREAT
LAKES SO WE WILL BE IN THE WARM SECTOR. GFS TRENDING SOMEWHAT FASTER
THAN EURO MODEL AT THIS POINT WITH PRECIP ARRIVING A BIT SOONER AND
MOVING THROUGH MORE QUICKLY AS WELL. THIS RESULTS IN SLIGHTLY LOWER
QPF OVERALL BUT PLENTY OF TIME FOR DETAILS TO BE WORKED OUT. ANOTHER
DECENT SLUG OF QPF IS LIKELY...AS GULF MOISTURE AGAIN BECOMES
INVOLVED. ANOTHER 1-INCH PLUS EVENT SEEMS FAIRLY CERTAIN AND HIGHER
AMOUNTS NOT OUT OF THE QUESTION. COULD BE SOME FROZEN PRECIP
AFTER THE COLD FRONT MOVES THRU IN THE HIGHER MOUNTAIN ELEVATIONS
THUR MORNING BUT NOTHING VERY NOTABLE. HIGH PRESSURE BUILDS EASTWARD
FROM THE CENTRAL PLAINS LATER THUR INTO EARLY NEXT WEEKEND WITH DRY
CONDITIONS AND NEAR SEASONABLE TEMPS EXPECTED.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
COLD FRONT NOW JUST EAST OF THE BLUE RIDGE SHOULD CONTINUE TO PUSH
EAST THIS AFTERNOON. MAIN SFC LOW LOCATED ACROSS NW NC WILL RIDE
NORTHEAST INTO THE VIRGINIA PIEDMONT BY MID AFTERNOON. ALONG AND
EITHER SIDE OF THE FRONT...RAIN WILL BE HEAVY AT TIMES...AND
CIGS/VSBYS WILL BE FLUCTUATING FROM IFR TO MVFR. COLDER AIR
SURGING IN ABOUT 50 TO 100 MILES BEHIND THE FRONT WILL CONTINUE TO
BRING MVFR/IFR IN SNOW AT KBLF/KLWB THRU THE AFTERNOON.. AHEAD OF
THE FRONT...LOW LVL WIND SHEAR WILL BE AN ISSUE WITH A SRLY JET AT
45 KNOTS AT 2KFT AGL.

AS THE FRONT MOVES THROUGH WINDS SHIFT QUICKLY AROUND TO THE WEST.
WINDS WILL BE GUSTY BEHIND THIS FRONT...WITH UP TO 25 TO 30 KNOTS
POSSIBLE ACROSS THE MTNS. DRIER AIR WILL FOLLOW THE SFC LOW THIS
AFTN...BRINGING IMPROVING CIGS OR SCATTERING OF LOWER CIGS OUT
FROM ROANOKE EAST...WHILE UPSLOPE KEEPS SOME LOWER CIGS IN AT BLF
THRU THE PERIOD. THINK LWB WILL SCOUR OUT OF MVFR BY LATE AFTN AS
WELL GIVEN A NORTH COMPONENT TO THE WIND.

VFR CONDITIONS ARE EXPECTED ALL SITES MONDAY MORNING...LASTING
THROUGH TUESDAY.

ON WEDNESDAY...A WARM FRONT WILL LIFT NORTH THROUGH THE AREA
QUICKLY FOLLOWED BY ANOTHER COLD FRONT WEDNESDAY NIGHT. LOOK FOR A
RETURN OF LIGHT PRECIPITATION AND AREAS OF SUB-VFR CIGS WEDNESDAY
INTO WEDNESDAY NIGHT. SHOULD SEE IMPROVING CONDITIONS BEHIND THE
FRONT THU ALTHOUGH LOW CIGS AND SHOWERS MAY LINGER ACROSS THE EAST
ON THURSDAY WITH UPSLOPE MVFR CIGS/-SHRA POSSIBLE SE WVA AS WELL.

&&

.HYDROLOGY...
FLOOD WATCH CONTINUES INTO THIS EVENING. AREAL RAINFALL TOTALS OF
1 TO 3 INCHES WITH AROUND 4 INCHES ALONG AND WEST OF THE BLUE RIDGE
WILL CREATE SMALL STREAM FLOODING. WITH RADAR SHOWING THE HEAVIER
BAND OF RAIN ALONG/EAST OF THE BLUE RIDGE...THE THREAT OF
FLOODING REMAINS HIGH. SOME RIVERS THAT COULD SEE SOME SIGNIFICANT
RISES AND POSSIBLE FLOODING INCLUDE THE CLINCH...HOLSTON AND
GREENBRIER...WITH SMALLER RIVERS AND STREAMS ACROSS THE REST OF
THE MTNS...ESPECIALLY THE NC MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
     022>024-032>035.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR VAZ007-
     009-010.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>003-018-019.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>045.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR WVZ042-
     043-045.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...KK
LONG TERM...PC
AVIATION...JH/JJ/WP
HYDROLOGY...
Hazardous weather outlook, Mar 6, 12:17 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EST SUN MAR 6 2011

NCZ001>003-018-019-VAZ011>020-022>024-032>035-WVZ044-071730-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
1217 PM EST SUN MAR 6 2011

...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS TO THE AREA BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-071730-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1217 PM EST SUN MAR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-043-045-071730-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
1217 PM EST SUN MAR 6 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER STORM SYSTEM COULD BRING HEAVY RAINS TO THE AREA BY
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 6, 8:21 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 AM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            4 N NEWPORT             37.34N 80.50W
03/06/2011                   GILES              VA   PUBLIC

            1 FT OF STANDING WATER ON CLOVER HOLLOW ROAD

0730 AM     FLOOD            NEWPORT                 37.28N 80.50W
03/06/2011                   GILES              VA   PUBLIC

            1 TO 1.5 FT STANDING WATER ON HAPPY HOLLOW ROAD

0800 AM     FLOOD            MORAVIAN FALLS          36.10N 81.18W
03/06/2011                   WILKES             NC   PUBLIC

            GERMAN TOWN ROAD, MORAVIAN CREEK OUT OF ITS BANKS

&&

ERICH
Special weather statement, Mar 6, 8:30 AM EST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 AM EST SUN MAR 6 2011

VAZ007-009-WVZ042-043-045-061530-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLUEFIELD...
FLAT TOP...HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
830 AM EST SUN MAR 6 2011

...RAIN CHANGING TO SNOW THIS MORNING...

MODERATE TO HEAVY RAIN WILL GRADUALLY TRANSITION TO WET SNOW
DURING THE NEXT COUPLE OF HOURS. THIS MAY RESULT IN A QUICK
COATING TO ONE HALF INCH OF SNOW ALONG THE HIGHER WESTERN SLOPES
THROUGH 10:30 AM. BRIDGES AND OVERPASSES COULD BECOME SLIPPERY BY
LATER THIS MORNING. TEMPERATURES WILL QUICKLY FALL TO AROUND
FREEZING SHORTLY AFTER THE RAIN CHANGES TO SNOW. MOTORISTS SHOULD
BE ALERT FOR SLICK SPOTS ON AREA ROADWAYS THROUGH THE MORNING.
Local storm report, Mar 6, 8:54 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 AM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLOOD            BLACKSBURG              37.23N 80.42W
03/06/2011                   MONTGOMERY         VA   PUBLIC

            CRAIGS CREEK IS OUT OF ITS BANKS AT 1373 CRAIGS CREEK
            ROAD. WATER IN BARN.

&&

ERICH
Local storm report, Mar 6, 9:50 AM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            WILLIAMSBURG            37.97N 80.50W
03/06/2011                   GREENBRIER         WV   EMERGENCY MNGR

            4 TO 6 INCHES ON CORNSTOCK ROAD

0930 AM     FLOOD            WILLIAMSBURG            37.97N 80.50W
03/06/2011                   GREENBRIER         WV   EMERGENCY MNGR

            PEMBROKE RD, LOW WATER BRIDGE AND TROUT END BRIDGE BOTH
            HAVE 6 INCHES OVERTOP

0930 AM     FLOOD            WILLIAMSBURG            37.97N 80.50W
03/06/2011                   GREENBRIER         WV   EMERGENCY MNGR

            KESSLER AREA, WATER CLOSE TO HOMES.

&&

ERICH
Special weather statement, Mar 6, 11:51 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1151 AM EST SUN MAR 6 2011

VAZ007-009-010-WVZ042>045-061900-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...QUINWOOD...DUO...
RAINELLE
1151 AM EST SUN MAR 6 2011

...MODERATE TO HEAVY SNOW TO CONTINUE THROUGH EARLY AFTERNOON...

MODERATE WET SNOW WITH PERIODS OF HEAVY SNOW WILL PERSIST THROUGH
AT LEAST EARLY THIS AFTERNOON. THE SNOW WILL ACCUMULATE AN
ADDITIONAL 1 TO 2 INCHES ACROSS ELEVATIONS ABOVE 2500 FEET WITH
JUST A COATING TO ONE INCH ELSEWHERE THROUGH 2 PM. THIS WILL CAUSE
ROADWAYS TO BECOME SLIPPERY AND SNOW COVERED. MOTORISTS SHOULD BE
ALERT FOR LOW VISIBILITY IN THE SNOW AND BE ALERT FOR SNOW ON THE
ROADWAYS THIS AFTERNOON. THE SNOW SHOULD FINALLY TAPER OFF BY MID
AFTERNOON.
Local storm report, Mar 6, 12:11 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EST SUN MAR 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     FLOOD            BOONE                   36.21N 81.67W
03/06/2011                   WATAUGA            NC   LAW ENFORCEMENT

            WATAUGA COUNTY SHERIFF - WATER ON ROADS THROUGHOUT
            COUNTY. SEVERAL ROADS CLOSED DUE TO HIGH WATER WITH
            AROUND 2 FT ON ROADS.

1120 AM     FLOOD            VALLE CRUCIS            36.22N 81.78W
03/06/2011                   WATAUGA            NC   TRAINED SPOTTER

            DEWITT BARNETT RD - UNDER 3 FT WATER. WATAGUA RIVER RD -
            UNDER 2 FT WATER.

1130 AM     FLOOD            4 E BEDFORD CITY        37.34N 79.45W
03/06/2011                   BEDFORD            VA   TRAINED SPOTTER

            1 FT DEEP WATER ON BEAGLE CLUB ROAD AT HARDY TRAILER
            PARK.

&&

ERICH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:41 AM ESTAreal Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes12 hr
Mar 6, 8:03 AM ESTAreal Flood WarningRNKSurry6 hr
Mar 6, 8:37 AM ESTAreal Flood WarningRNKAlleghany, Surry, Wilkes, Yadkin8 hr
Mar 6, 10:16 AM ESTWinter Weather AdvisoryRNKAshe, Watauga8 hr
Mar 6, 1:50 PM ESTAreal Flood WarningRNKStokes, Surry6 hr

Nearby

River Flood Warnings in North Carolina, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.